Alert archive / Missouri / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 65, NWS St. Louis, MO

May 10, 2015Saint Charles County, Saint Louis County, Missouri; Madison County, Illinois

NWS St. Louis, MO issued this severe thunderstorm warning at May 10, 2015, 5:19 PM CDT for Saint Charles County, Saint Louis County, Missouri; Madison County, Illinois. It was in force for 41 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2015, 5:19 PM CDT (22:19 UTC)
Expired
May 10, 2015, 6:00 PM CDT
In force
41 min
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Madison County, IL, Saint Charles County, MO, Saint Louis County, MO

What was reported inside it

TimeReportWhereRemark
May 10, 5:45 PM CDTTSTM WND GST 431 Nnw Bethalto, IL
May 10, 6:05 PM CDTTSTM WND DMGEdwardsville, ILNUMEROUS 5-7 INCH DIAMETER TREE LIMBS DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 4:02 PM CDTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 10.3 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2015-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 66 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2015-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
66 J/kg
Mixed-layer CIN
-56 J/kg
Mixed-layer LCL
777 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
142 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

350 
WUUS53 KLSX 102219
SVRLSX
ILC119-MOC183-189-102300-
/O.NEW.KLSX.SV.W.0065.150510T2219Z-150510T2300Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE ST LOUIS MO
519 PM CDT SUN MAY 10 2015

THE NATIONAL WEATHER SERVICE IN ST LOUIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN MADISON COUNTY IN SOUTHWEST ILLINOIS...
  NORTHEASTERN ST. CHARLES COUNTY IN EAST CENTRAL MISSOURI...
  NORTHEASTERN ST. LOUIS COUNTY IN EAST CENTRAL MISSOURI...

* UNTIL 600 PM CDT

* AT 517 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR FERGUSON...
  AND MOVING NORTHEAST AT 55 MPH.

  HAZARD...60 MPH WIND GUSTS.

  SOURCE...RADAR INDICATED.

  IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

* LOCATIONS IMPACTED INCLUDE...
  BELLEFONTAINE NEIGHBORS...BLACK JACK...RIVERVIEW...SPANISH LAKE...
  ALTON...WOOD RIVER...EDWARDSVILLE...BETHALTO...WEST ALTON...
  HARTFORD...ROXANA...CARPENTER...PRAIRIETOWN...MITCHELL...POAG...
  FRUIT AND HAMEL.

THIS WARNING INCLUDES CONFLUENCE STATE PARK.

THIS WARNING ALSO INCLUDES...
INTERSTATE 55 IN ILLINOIS NEAR EXIT 30.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3869 9020 3870 9021 3873 9021 3875 9018
      3878 9018 3873 9022 3872 9025 3866 9030
      3882 9040 3888 9033 3889 9030 3887 9027
      3899 8994 3886 8979
TIME...MOT...LOC 2219Z 232DEG 47KT 3876 9026

HAIL...<.75IN
WIND...60MPH

$$

TILLY
1 follow-up statement
836 
WWUS53 KLSX 102245
SVSLSX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
545 PM CDT SUN MAY 10 2015

MOC183-189-102255-
/O.CAN.KLSX.SV.W.0065.000000T0000Z-150510T2300Z/
ST. CHARLES MO-ST. LOUIS MO-
545 PM CDT SUN MAY 10 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN ST. LOUIS AND
NORTHEASTERN ST. CHARLES COUNTIES IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 3879 8994 3880 8995 3873 9011 3879 9014
      3881 9012 3885 9011 3889 9019 3890 9020
      3899 8994 3886 8979
TIME...MOT...LOC 2245Z 238DEG 32KT 3889 8999

$$

ILC119-102300-
/O.CON.KLSX.SV.W.0065.000000T0000Z-150510T2300Z/
MADISON IL-
545 PM CDT SUN MAY 10 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
MADISON COUNTY UNTIL 600 PM CDT...

AT 542 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR BETHALTO...AND
MOVING NORTHEAST AT 35 MPH.

HAZARD...60 MPH WIND GUSTS.

SOURCE...RADAR INDICATED.

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING AND TREES.

LOCATIONS IMPACTED INCLUDE...
CARPENTER...PRAIRIETOWN...FRUIT AND HAMEL.

THIS WARNING ALSO INCLUDES...
INTERSTATE 55 IN ILLINOIS NEAR EXIT 30.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3879 8994 3880 8995 3873 9011 3879 9014
      3881 9012 3885 9011 3889 9019 3890 9020
      3899 8994 3886 8979
TIME...MOT...LOC 2245Z 238DEG 32KT 3889 8999

HAIL...<.75IN
WIND...60MPH

$$

TILLY

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 4:33 PM CDT, 46 minutes earlier.

Area forecast discussion, May 10, 4:33 PM CDT, 46 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ST LOUIS MO
433 PM CDT Sun May 10 2015

.SHORT TERM:  (Through Late Tonight)
Issued at 431 PM CDT Sun May 10 2015

Have heavily leaned towards the afternoon runs of the HRRR for
convective trends heading into the early evening hours. N-S band of
convection is plowing east at 40-45 kts, and will likely be exiting
eastern sections of our CWA shortly after 00z. After an early
evening lull in activity convection should then return to the
CWA...with threat likely a combination of the activity now
increasing along cold front over eastern KS as well as convection
redeveloping just north of Red River.

Believe that this SE OK activity will be the dominate convection
for our area overnight, as current activity will be intensifying
the low level boundary draped across the ARKLATEX, with this dome
of rain-cooled air providing lift to increasing low level jet that
will be transporting very moist air into the region from the
southern Plains. This area will also be in a favorable area of
upper level divergence tied to RRQ of upper level jet.

Once current line of convection exits area, uncertain about
additional severe weather potential overnight. Current activity
as well as latest upstream convection will be putting a big bite
in the instability that will be available, although large scale
shear of 30-50kts still certainly suggests some severe weather
potential. In addition...while some decent rainfalls are likely
over southern sections of the CWA, believe the aforementioned
outflow boundary will keep the heaviest rain threat anchored over
AR...and south of our CWA.

Truett

.LONG TERM: (Monday through Next Sunday)
Issued at 431 PM CDT Sun May 10 2015

Convection should press east and exit the region during the day
on Monday as cold front pushes across the CWA. I've held onto much
higher PoPs than guidance for the early part of the morning on the
western edge of the expected precip shield (generally from near
Cuba thru STL to near Carlinville), but then quickly wind them
down to the SE of STL during the late morning and early afternoon
hours. Any severe weather potential will be strongly tied to
morning convection trends, but SWODY2 still looks reasonable that
greatest threat will be in our far southeast counties, where the
AMS will stand at least some chance of destabililzing before fropa
occurs.

As unseasonably strong upper level low spins its way across the
Great Lakes Monday night and Tuesday, it will drag much cooler air
into the area. This should result in a dry Tuesday with temps a
bit below average, as highs will primarily be in the 60s. Ridging
in the wake of the departing low will mean more tranquil weather
by midweek, with temperatures moderating into the 70s.

Another upper level system will mean a return of unsettled weather
heading into the latter half of the week. There is a large
discrepency in the medium range solutions regarding the location and
movement of this feature especially heading into next weekend, but
with all solutions suggesting a frontal boundary remaining over
the area forecast will mention a chance of thunderstorms in most
areas during the Thursday-Sunday time frame.

Truett

&&

.AVIATION:  (For the 18z TAFs through 18z Monday Afternoon)
Issued at 1222 PM CDT Sun May 10 2015

Line of thunderstorms will reach KCOU by around 20Z, then KSTL by
22Z. Expect thunder threat to last about 2 hours, but limited
instability will preclude widespread threat of any severe weather. Latest
model runs continue to show an area of rain, with little to no
thunder expected, will form overnight and move through the TAF
sites until around 12Z. Ceilings may drop to 2000 feet as rain
ends early Monday morning. Ceilings will then improve as drier
air moves in and winds back to westerly by late Monday morning.

Specifics for KSTL: VFR conditions until around 22Z when an line
of thunderstorms will move through KSTL. Thunder threat will last
about 2 hours, then an area of rain will move in overnight. No
appreciable instability with this area of rain, so thunder threat
is small. Rain will likely end by around 12Z Monday. Ceilings may
drop to around 2000 feet as the rain ends, however winds will
continue to back, bringing in a drier airmass which will help
ceilings lift and scatter out by 18Z Monday.

Browning

&&

.PRELIMINARY POINT TEMPS/POPS:
Saint Louis     66  74  52  69 /  80  80   5   0
Quincy          61  68  46  65 /  70  30   5   0
Columbia        57  69  47  68 /  70  20   5   0
Jefferson City  58  71  47  69 /  70  20   5   0
Salem           68  76  53  68 /  90  80  10   0
Farmington      63  75  50  69 /  80  80  10   0

&&

.LSX WATCHES/WARNINGS/ADVISORIES:
MO...NONE.
IL...NONE.
&&

WFO LSX
Hazardous weather outlook, May 10, 4:41 PM CDT, 38 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
441 PM CDT SUN MAY 10 2015

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-111200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX MO-
LEWIS MO-SHELBY MO-MARION MO-MONROE MO-RALLS MO-PIKE MO-BOONE MO-
AUDRAIN MO-MONITEAU MO-COLE MO-OSAGE MO-CALLAWAY MO-MONTGOMERY MO-
LINCOLN MO-GASCONADE MO-WARREN MO-ST. CHARLES MO-FRANKLIN MO-
ST. LOUIS MO-ST. LOUIS CITY MO-JEFFERSON MO-CRAWFORD MO-
WASHINGTON MO-ST. FRANCOIS MO-STE. GENEVIEVE MO-IRON MO-
MADISON MO-REYNOLDS MO-
441 PM CDT SUN MAY 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.

.DAY ONE...TONIGHT

SEVERAL ROUNDS OF THUNDERSTORMS ARE EXPECTED TONIGHT...AND A FEW
OF THE STORMS MAY PRODUCE DAMAGING WINDS AND HAIL. THE GREATEST
THREAT OF SEVERE WEATHER WILL BE EARLY THIS EVENING...ALTHOUGH A
LESSER THREAT IS EXPECTED TO CONTINUE THROUGHOUT THE NIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL CONTINUE FROM SOUTHEAST MISSOURI INTO SOUTHERN
ILLINOIS ON MONDAY...WITH SEVERE STORMS AGAIN POSSIBLE DURING THE
LATE MORNING AND EARLY AFTERNOON HOURS.

A CHANCE FOR THUNDERSTORMS WILL RETURN TO THE AREA WEDNESDAY NIGHT
THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REPORT ANY HIGH WINDS OR HAIL THEY
OBSERVE TONIGHT.

TRUETT

In the hours before

Local storm report, May 10, 4:25 PM CDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
425 PM CDT SUN MAY 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0423 PM     TSTM WND GST     1 SSW DUTZOW            38.59N  91.00W
05/10/2015  M44 MPH          WARREN             MO   AWOS

&&

GOSSELIN
Special weather statement, May 10, 4:26 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ST LOUIS MO
426 PM CDT SUN MAY 10 2015

MOZ060>063-102215-
FRANKLIN MO-ST. CHARLES MO-ST. LOUIS MO-WARREN MO-
426 PM CDT SUN MAY 10 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN WARREN...
SOUTHWESTERN ST. LOUIS...WESTERN ST. CHARLES AND NORTHEASTERN
FRANKLIN COUNTIES UNTIL 515 PM CDT...

AT 423 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM NEAR DUTZOW...OR 5 MILES NORTHEAST OF
WASHINGTON...MOVING NORTHEAST AT 45 MPH.

WIND GUSTS UP TO 45 MPH ARE EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...
  PACIFIC...
  EUREKA...
  WILDWOOD...
  WENTZVILLE...
  LAKE ST. LOUIS...
  DARDENNE PRAIRIE...
  ELLISVILLE...
  CLARKSON VALLEY...
  BALLWIN...
  O'FALLON...

THIS STORM WILL AFFECT BABLER MEMORIAL STATE PARK...CASTLEWOOD STATE
PARK...ROBERTSVILLE STATE PARK AND ROUTE 66 STATE PARK.

THIS STORM WILL ALSO IMPACT...
INTERSTATE 70 IN MISSOURI FROM EXIT 208 TO EXIT 225.
INTERSTATE 44 FROM EXIT 247 TO EXIT 265.

THIS STORM MAY INTENSIFY...AND A SEVERE THUNDERSTORM WATCH IS IN
EFFECT FOR THIS AREA. BE CERTAIN TO MONITOR LOCAL RADIO AND TV
STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.

TILLY
Local storm report, May 10, 4:59 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
459 PM CDT SUN MAY 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     TSTM WND GST     3 W CHESTERFIELD        38.66N  90.63W
05/10/2015  M40 MPH          ST. LOUIS          MO   ASOS

&&

GOSSELIN
Local storm report, May 10, 5:18 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
518 PM CDT SUN MAY 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     TSTM WND GST     ST. CHARLES             38.79N  90.52W
05/10/2015  E60 MPH          ST. CHARLES        MO   TRAINED SPOTTER

            EVENT LOCATION. NORTH HWY 94 NEAR ORCHARD FARM. TREE
            DAMAGE REPORTED.

&&

DYE
Local storm report, May 10, 5:19 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
519 PM CDT SUN MAY 10 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0503 PM     TSTM WND GST     MEHLVILLE               38.50N  90.32W
05/10/2015  E60 MPH          ST. LOUIS          MO   TRAINED SPOTTER

            TWO TREE LIMBS DOWNED THAT WERE 2 TO 3 INCHES IN
            DIAMETER.

&&

DYE

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 4:18 PM CDTSevere Thunderstorm WarningLSXIron, Madison42 min
May 10, 5:14 PM CDTSevere Thunderstorm WarningLSXSaint Charles46 min
May 10, 5:44 PM CDTSevere Thunderstorm WarningLSXBond, Clinton, Madison, Saint Clair31 min
May 10, 5:49 PM CDTSevere Thunderstorm WarningLSXMacoupin, Madison41 min
May 10, 6:17 PM CDTSevere Thunderstorm WarningLSXBond, Clinton, Fayette28 min

Nearby

Severe Thunderstorm Warnings in Missouri, 2015Severe Thunderstorm Warnings in Illinois, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.